Topics:

Discontinuing Medications: When, Why, and How-to: Page 4 of 4

Discontinuing Medications: When, Why, and How-to: Page 4 of 4

Table 1 – Reasons for psychotropic medication discontinuationTable 1 – Reasons for psychotropic medication discontinuation
Table 2 – Pharmacokinetic and pharmacodynamic considerationsTable 2 – Pharmacokinetic and pharmacodynamic considerations
Table 3 – Common withdrawal symptoms with abrupt discontinuationTable 3 – Common withdrawal symptoms with abrupt discontinuation

For most patients, nefazodone is sedating, but on occasion it can be activating. Patients for whom it is activating can be directed to take nefazodone in the morning rather than at bedtime. SSRIs can be similarly unpredictable with activating or sedating effects. Explaining how the patient can change the time of dosing based on how he feels several hours after taking a medication can make the difference between adherence and nonadherence.

The effects of food on the absorption of some medications (eg, ziprasidone, lurasidone, vilazodone) can be significant. Each of these drugs requires a minimal caloric intake at the time of dosing, or the absorption is decreased by up to 50%. If the patient takes the medication with food on some occasions and without food at other times, the blood level can vary 2-fold, which affects the drug’s effectiveness and adverse effects.

Occasionally, there may be serious adverse effects with the continued use of a medication. Neuroleptic malignant syndrome can occur with any dopamine-2 receptor antagonist, and leukopenia can be a consequence of clozapine treatment. Serotonergic agents can cause serotonin syndrome, which is as serious and life-threatening as neuroleptic malignant syndrome. The risk of a benign rash with use of lamotrigine for bipolar disorder and other mood disorders is as high as 10%; the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis in adults is 0.08% (higher in children).

Unplanned pregnancies present an especially difficult challenge, because the risk of relapse of the primary psychiatric disorder may cause greater harm to the developing fetus than continuing the medication. Mania, severe depression, severe anxiety, and psychosis can significantly affect fetal development. With some medications, such as lithium, divalproex, carbamazepine, and the benzodiazepines, the first trimester presents the greatest risk of teratogenesis. Exposure in the third trimester is of greater concern with other agents, including the serotonin reuptake inhibitors.

CASE VIGNETTE

A 32-year-old woman with a long history of bipolar I disorder, who has been euthymic and functioning well for several years, presents to a routine visit matter of factly stating that she has decided to discontinue divalproex monotherapy. A lengthy discussion ensues, in which she acknowledges that she is worried about damage to her liver, especially since her father died of complications of a liver disease. Also, she has recently become engaged and is excited about starting a family. She has heard on the news that a child born to a mother who is taking divalproex can have a lower IQ, and she is scared.

Her concerns are validated, and alternatives to divalproex (eg, lithium, carbamazepine, many atypical antipsychotics) are discussed. She is offered a referral to the local university medical center, where there is an expert psychiatrist who specializes in psychiatric medication options/risks/benefits during pregnancy. In addition, a course of cognitive-behavioral therapy designed for individuals with bipolar disorder is suggested. She agrees to consider these options, and a follow-up visit is scheduled.

When an immediate medication discontinuation is not required and the patient is agreeable to a planned taper, there are many pharmacokinetic and pharmacodynamic factors to consider that will maximize a successful discontinuation (Table 2). In general, the longer the patient has been receiving the medication and the higher the maintenance dosage, the slower the taper. This is especially true for SSRIs, SNRIs, antipsychotics, lithium, and benzodiazepines.

Abrupt discontinuation of an SSRI or SNRI, with the exception of fluoxetine (because of its long half-life), can result in serotonin discontinuation syndrome. Although not dangerous, serotonin discontinuation syndrome can cause significant distress for a patient, not uncommonly resulting in a trip to the emergency department because of the patient’s fear that some serious brain insult has occurred. Often, the acute distress from serotonin discontinuation syndrome is misinterpreted by the patient as relapse of symptoms, and the patient can become fearful of tapering and discontinuing the medication.

Many antipsychotics have complex receptor binding profiles, and abrupt discontinuation of these agents can produce a wide range of withdrawal symptoms (Table 3). For more potent dopamine-2 antagonists, withdrawal dyskinesia can be quite unsettling, although it is rapidly reversed by restarting the antipsychotic at its previous dosage and then proceeding with a much slower taper. Other abrupt withdrawal effects include psychosis, cholinergic rebound, histaminergic rebound, and α-adrenergic rebound.

It is generally accepted that rapid discontinuation of lithium increases relapse risk compared with gradual discontinuation for a patient with bipolar disorder. Although controversial, some findings suggest that after lithium discontinuation and subsequent symptom relapse, a person is less responsive to lithium when it is restarted.9 Acute benzodiazepine discontinuation can be life-threatening, putting the individual at risk for hypertension, cardiac complications, and seizures.

Conclusion

The decision to discontinue a psychiatric medication involves weighing the risks versus the benefits. Abrupt discontinuation, although occasionally necessary, results in a higher incidence of withdrawal symptoms, relapse, and other complications. Once the decision has been made by a competent patient to discontinue medication, even if you disagree with the patient’s decision, a thoughtful and gradual tapering strategy should be designed based on the pharmacodynamic, pharmacokinetic, and disorder-specific factors that exist.

Take the post test, click here.

Pages

References

Brain Health, Medical Director, Staff Psychiatrist, Seacoast Mental Health Center, and Consulting Psychiatrist, Exeter Hospital, Exeter, NH

1. Viguera AC, Baldessarini RJ, Hegarty, et al. Clinical risk following abrupt and gradual withdrawal of maintenance neuroleptic treatment. Arch Gen Psychiatry. 1997;54:49-55.

2. Gelenberg AJ, Freeman MP, Markowitz JC, et al. Practice Guideline for the Treatment of Patients With Major Depressive Disorder, Third Edition. Arlington, VA: American Psychiatric Association; 2010.

3. Hirschfeld RMA. Guideline Watch: Practice Guideline for the Treatment of Patients With Bipolar Disorder, Second Edition. Arlington, VA: American Psychiatric Association; 2005.

4. Hirschfeld RMA, Bowden CL, Gitlin MJ, et al. Practice Guideline for the Treatment of Patients With Bipolar Disorder, Second Edition. Arlington, VA: American Psychiatric Association; 2002.

5. Dixon L, Perkins D, Calmes C. Guideline Watch: Practice Guideline for the Treatment of Patients With Schizophrenia. Arlington, VA: American Psychiatric Association; 2009.

6. Lehman AF, Lieberman JA, Dixon LB, et al. Practice Guideline for the Treatment of Patients With Schizophrenia, Second Edition. Arlington, VA: American Psychiatric Association; 2004.

7. Koran LM, Hanna GL, Hollander E, et al. Practice Guideline for the Treatment of Patients With Obsessive-Compulsive Disorder. Arlington, VA: American Psychiatric Association; 2007.

8. Stein MB, Goin MK, Pollack MH, et al. Practice Guideline for the Treatment of Patients With Panic Disorder, Second Edition. Arlington, VA: American Psychiatric Association; 2009.

9. Coryell W, Solomon D, Leon AC, et al. Lithium discontinuation and subsequent effectiveness. Am J Psychiatry. 1998;155:895-898.

10. Ayd FJ Jr. Lexicon of Psychiatry, Neurology, and the Neurosciences. Baltimore: Williams & Wilkins; 1995.

11. Raj A, Sheehan D. Benzodiazepines. In: Schatzberg AF, Nemeroff CB, eds. Textbook of Psychopharmacology. 3rd ed. Washington, DC: American Psychiatric Publishing, Inc; 2004:378.

12. Renoir T. Selective serotonin reuptake inhibitor antidepressant treatment discontinuation syndrome: a review of the clinical evidence and the possible mechanisms involved. Front Pharmacol. 2013;4:45.

 
Loading comments...

By clicking Accept, you agree to become a member of the UBM Medica Community.